My daughter Mackenzie Erin - we call her M.E. for short - was born December 30, 1997. She was diagnosed with classic MSUD at 15 days, one day after being admitted to the hospital. Her metabolic doctor estimates that her leucine level at diagnosis was about 4000 µmol/l or 52.5 mg/dl. Peritoneal dialysis brought her out of her semi-comatose state. Her MSUD was under control at approximately 2 months of age, when I noticed that her eyes would flutter and roll back at times and on occasion her arms and legs would jerk randomly. We were referred to a pediatric neurologist who diagnosed a severe disorder caused by damage from the late diagnosis of MSUD.

She was started on phenobarbital and monitored with EEG's repeated every 3 to 6 months. Each one proved to be normal. Finally, after 1½ years of phenobarbital, her EEG's showed no more seizure activity, but were still abnormal. The neurologist told me that M.E.'s logic, reasoning and speech area of the brain were affected. The abnormal EEG's were just her. M.E. was weaned from the phenobarbital and went on to meet her developmental milestones pretty well with some slight delay.

M.E. remained seizure free with no medication until in February 2002. She and I were cuddling on the bed after her bath and she seemed warm. I felt her head and took her temperature. It was 102.5?. I had just laid back down with her when her eyes rolled back, and she started having a grand mal seizure. It was the most frightening thing I have ever seen other than when she almost died before being diagnosed.

She was admitted to the University of Illinois Hospital at Chicago. All her pediatric specialists are there. She was started on valproic acid because she was having seizures approximately every hour even without a fever. The neurologist dismissed the possibility of febrile seizures and her 12-hour EEG showed severe seizure activity. I need to point out that her leucine level was a beautiful 150 µmol/l (2 mg/dl) at this time.

After a week in the hospital, with valproic acid levels at a therapeutic level, we returned home. Another battle fought and won - or so I assumed.

Within 5 to 7 days, I noticed M.E.'s behavior began to deteriorate, worse than it had been. (We believe she has ADHD and will soon have a diagnosis). She became extremely irrational, acting bizarre and very aggressive. Her leucine began to climb for no apparent reason. She wasn't sick or off-diet. I made a few phone calls to her metabolic doctor and neurologist and asked, "Could this be the valproic acid causing these behaviors and the high leucine level?" (Deep down inside, a mother knows the answer to these questions and more - it's getting the doctors to listen.)

I continued to raise the question for the next three weeks while M.E. was given nothing but apples and applesauce. Her leucine continued to rise higher and higher. Her irrational behaviors became fewer and farther apart as she grew lethargic, became ataxic and started hallucinating. M.E. is fed via G-tube, so she continued to receive her formula as usual. She had been on valproic acid for 1½ months.

She was semi-comatose when admitted with a level of 1800 µmol/l (23.6 mg/dl). Now mind you, M.E. has been hospitalized so much in her four years of life, we are a household name there. But this time was different. They did CAT scans and Mannitol was on order, but not needed. MRI's were needed but couldn't be done - too risky they said. I had gone this road with her alone since birth and had been so strong. This time I was as limp and helpless as she was while lying there.

As I searched the depths of my soul for strength, a very kind resident doctor came into the room. He said, "Mom, it says here that you believe that valproic acid is causing this metabolic crisis." I jumped up and said emphatically, "Yes, I do!" Then he stated, "But there is no data to back this up." At this point, I told him to call the neurologist and tell her I wanted the valproic acid stopped immediately!"

This very kind resident doctor then ventured on a tireless search to come up with some type of data to prove this. I had hope and strength again. Within 12 hours of our discussion, he produced an abstract describing the interaction between valproate and branched-chain amino acid metabolism. (See a reprint of the abstract in the box below.) The valproic acid was discontinued. Later, in a humorous moment, he and I joked about who would get the credit - I gave it to him. He gave it to me, stating that I knew all along but didn't know where to find proof to back up what I thought.

Within 24 hours of stopping the valproic acid, M.E.'s levels started to drop, and she became a little more alert. Each day in ICU there would be an agonizing wait for leucine levels of the day. Finally, after 4 days, she was discharged with a level of 250 µmol/l (3.3 mg/dl). She was now on Phenobarbital Elixir instead of the valproic acid.

Interaction Between Valproate and Branched-chain amino acid Metabolism

This abstract (summary) was given by a resident doctor to Lisa O'Brien when she became suspicious her daughter was reacting to valporic acid (valporate). Her daughter was taking this medication for seizure activity.

Abstract:

Structural similarities between valproate metabolites and metabolites formed from the beta-oxidation of branched-chain amino acids (isoleucine, leucine, and valine) suggest that valproate may utilize key enzymes of branched-chain amino acid metabolism. Genetic deficiencies in these enzymes may decrease beta-oxidation of valproate and increase formation of valproate hepatotoxic metabolites. We attempted to determine if valproate interacts with branched-chain amino acid enzymes and also evaluated the effect of valproate on the urinary excretion of the straight-chain fatty acids butyrate (C4), valerate (C5), and hexanoate (C6). We collected dosage interval urine samples from three groups of 10 valproate patients: (1) valproate monotherapy, (2) valproate with carbamazepine, and (3) valproate with phenytoin. We also collected 12-hour urine samples form 10 normal volunteers who served as controls. Valproate caused significant increase in the excretion of the deaminated acid metabolites of valine, isoleucine, and leucine. There were also significant increases in the excretion of the isoleucine metabolites 2-methylbutyrate and 2-methyl-3-OH-butyrate in the valproate patients. Valproate caused a significant increase in the excretion of all three of the straight-chain fatty acids evaluated, and valproate appears to inhibit the four types of acyl-CoA dehydrogenases involved in branched-chain-amino acid and short- and medium-chained fatty acid metabolism.

Anderson, G.D., et al. "Interaction between valproate and branched-chain amino acid metabolism." Neurology, April 1, 1994; 44(4): 742-4. (Author affiliation: Department of Pharmaceutics, School of Pharmacy, University of Washington, Seattle.)

Since then, M.E.'s MSUD has remained under control, although we have run into problems with the Phenobarbital Elixir. M.E.'s behavior became very hyperactive, and she started with bizarre behaviors within a week or two of beginning the new medication. I phoned the neurologist. He said they have a lot of complaints about this medication. Apparently there is an ingredient in the Elixir that causes this (possibly a dye or alcohol). So we switched to the tablets approximately two weeks ago. I crush and dissolve them and put them through her G-tube.

I have noticed a small improvement in hyperactivity and behavior although not as much as I hoped. Much of what we are seeing could be the ADHD with the phenobarbital exaggerating the symptoms. I want to add that I was told by our neurologist that phenobarbital is usually not the anti-seizure drug of choice for children, because over time and continued use, it has been shown to lower the I.Q. by a few points.

As it stands right now, we will be doing another EEG to determine whether to continue medication or explore other choices. Our two other choices for anti-seizure drugs have severe side effects. As for M.E., she is forever smart, charming and inquisitive despite all her setbacks. She continues to amaze me each and every day. Bless her heart.